Nebraska, 2013

Hail and Damaging Wind in Nebraska, July 8, 2013

July 8, 2013 · NWS GID · 2 events in 1 county or zone

Early this Monday evening, scattered thunderstorms developed just north of the Kansas border, from Hitchcock County east into Furnas County. The only severe thunderstorm over South Central Nebraska was the first to storm to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Early this Monday evening, scattered thunderstorms developed just north of the Kansas border, from Hitchcock County east into Furnas County. The only severe thunderstorm over South Central Nebraska was the first to storm to develop. It formed over eastern Red Willow County around 7:45 p.m. CDT and crossed into northern Furnas county by 8:30 p.m. CDT. The storm intensified around 9 p.m. CDT, and produced winds strong enough to damage trees across the Arapahoe Municipal Golf Course. Hail up to the size of nickels also occurred in the town of Edison.

All these storms developed within an area of convergence along a stationary front that extended from west to east across Nebraska. Temperatures were in the 80s with dewpoints in the 60s, resulting in MUCAPE around 1500 J/kg. Deep layer shear was near 40 knots. Aloft, a subtropical high was over the Desert Southwest, with zonal flow over the northern U.S., along with embedded shortwave troughs. One such trough was just west of the region over the High Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 8, 5:38 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 8, 5:38 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
638 PM CDT MON JUL 8 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 455 PM CDT MON JUL 8 2013

PLENTY OF THINGS TO PONDER DURING THE NEXT 24 HOURS...INCLUDING AT
LEAST ONE CONDITIONAL RISK FOR SEVERE STORMS THIS EVENING...AND
MAYBE ANOTHER SEVERE RISK ON TUESDAY AFTERNOON/EVENING...ALTHOUGH
CONFIDENCE IS QUITE LOW ON THE LIKELIHOOD/EVOLUTION OF THE LATTER.
IN OTHER DEPARTMENTS...TOMORROW IS CURRENTLY EXPECTED TO BE THE
OVERALL-HOTTEST AFTERNOON OF THE SUMMER SO FAR FOR MOST OF THE
CWA...AND A HEAT ADVISORY HAS BEEN ISSUES FOR SEVERAL
SOUTHERN/SOUTHEAST COUNTIES.

21Z OBJECTIVE SURFACE ANALYSIS HIGHLIGHTS A SOMEWHAT SUBTLE-BUT
EVIDENT EAST-WEST QUASI STATIONARY GENERALLY STRETCHED ACROSS THE
SOUTHERN HALF OF NEBRASKA. IN THE WIND-FIELD...THIS BOUNDARY
SEPARATES A STEADY 15+ MPH SOUTHERLY BREEZE IN NORTH CENTRAL
KANSAS...FORM A LIGHTER...GENERALLY EAST-SOUTHEAST BREEZE WITHIN
MOST OF THE NEBRASKA CWA. ITS ALSO SOMEWHAT OF A MOISTURE
BOUNDARY...WITH MID-50S TO LOW 60S DEWPOINTS RESIDING IN THE
DEEPLY MIXED AIRMASS TO THE SOUTH...AND HIGHER DEWPOINTS MID-60S
TO NEAR 70 MOST AREAS ALONG/NORTH OF I-80. AS DISCUSSED EARLIER
TODAY...NEAR-CRITICAL FIRE DANGER WILL PERSIST FOR A FEW MORE
HOURS ESPECIALLY IN THE PHILLIPS/ROOKS COUNTY AREA IN KS. HIGH
TEMPS THIS AFTERNOON WORKED OUT PRETTY WELL ACROSS THE
SOUTHWESTERN 2/3 OF THE CWA RANGING GENERALLY 95-104
DEGREES...WHILE SOME NORTHEAST AREAS ARE STRUGGLING TO REACH 90
THANKS IN PART TO A BATCH OF MID LEVEL CLOUDS THAT FORMED ON THE
BACK-SIDE OF AN MCV THAT HAS MOVED WELL EAST INTO WESTERN IA.
ALOFT...WATER VAPOR IMAGERY AND SHORT TERM MODEL DATA CONFIRM
CONTINUED QUASI-ZONAL FLOW ACROSS THE LOCAL AREA...BETWEEN THE
LARGER-SCALE MID LEVEL RIDGE AXIS STRETCHED WEST-EAST FROM AZ TO
OK...AND A VIGOROUS SHORTWAVE TROUGH MAKING ITS WAY ACROSS THE
ID/MT/CANADA BORDER AREA. THE MAIN LOW-AMPLITUDE SHORTWAVE TROUGH
OF INTEREST FOR THIS EVENING IS CURRENTLY LIFTING OUT OF WY INTO
WESTERN NEB/SD.

LATE THIS AFTERNOON INTO THIS EVENING...THE PRIMARY FOCUS IS ON
HOW MUCH THUNDERSTORM COVERAGE THE CWA WILL SEE...AND WHETHER SOME
OF THIS ACTIVITY COULD BECOME SEVERE. AT PRESENT TIME...RADAR
INDICATES A FEW WEAK-ISH/HIGH-BASED STORMS NEAR THE STATE LINE IN
THE SOUTHWESTERN CWA...LARGELY A RESULT OF VERY STEEP LOW-LEVEL
LAPSE RATES IN THE HOT/DEEPLY MIXED AIRMASS OVER KS.
MEANWHILE...OFF TO THE NORTHWEST...A FEW STRONG TO SEVERE STORMS
HAVE TAKEN OFF IN NORTH CENTRAL/WESTERN NEB...IN AN ENVIRONMENT
CHARACTERIZED BY AROUND 2000+ J/KG MLCAPE AND 30+ KNOTS OF 0-6KM
DEEP LAYER SHEAR. LOCALLY...WITH THE EXCEPTION OF THE HIGH-BASED
STORMS IN OUR SOUTH...MODEL SOUNDINGS SUGGEST THERE IS JUST ENOUGH
OF A CAP IN PLACE TO KEEP CONVECTION FROM DEVELOPING OVERHEAD IN
MOST OF THE CENTRAL/NORTHERN CWA...AIDED IN PART BY SUBSIDENCE
BEHIND THE DEPARTING MCV. AS HAS BEEN THE CASE FOR DAYS
NOW...CONFIDENCE IN THE DETAILS IS LOW IN THIS WEAKLY FORCED
PATTERN...BUT TAKING CUE FROM THE LATEST RAP/HRRR AND 12Z 4KM WRF-
NMM...THE GENERAL EXPECTATION IS FOR MOST OF THE CWA TO REMAIN
STORM FREE THROUGH AT LEAST 00Z/7PM...BEFORE STORM CHANCES
GRADUALLY INCREASE THROUGH THE EVENING HOURS ESPECIALLY NEAR/NORTH
OF I-80...AND LIKELY MAINLY AS A FUNCTION OF ACTIVITY MOVING IN
FROM WESTERN NEBRASKA...ALTHOUGH LOCAL INITIATION NEAR THE SURFACE
BOUNDARY CANNOT BE RULED OUT EITHER. BOTH THE WRF-NMM AND HRRR ARE
FAIRLY AGGRESSIVE BRINGING A CLUSTER OF STORMS...POSSIBLY A SEMI-
ORGANIZED MCS ACROSS ESPECIALLY THE NORTHERN 1/2 OF THE CWA THIS
EVENING...BUT A SIMILAR MODEL DEPICTION YESTERDAY ENDED UP BEING A
BIT OVERDONE...AND THUS HAVE CAPPED POPS AT NO HIGHER THAN 50
PERCENT AT LEAST FOR NOW. WITH MLCAPE REMAINING 1000+ J/KG WELL
INTO THE EVENING HOURS AND WITH AT LEAST MODEST SHEAR...AT LEAST A
LOCALIZED LARGE HAIL AND ESPECIALLY A WIND THREAT IS QUITE
POSSIBLE ESPECIALLY IF STORMS TO THE WEST CAN ORGANIZE AND DEVELOP
A COLD POOL. AGREE WITH SPC IN HIGHLIGHTING THE NORTHERN 1/2 OF
THE CWA FOR THE GREATEST SEVERE THREAT...BUT JUST CANNOT RULE OUT
A STRONG TO SEVERE STORM ANYWHERE IN THE CWA THIS EVENING.
ALTHOUGH THE MAIN SEVERE THREAT SHOULD BE ON THE WANE BY
MIDNIGHT...LINGERED LOW POPS THROUGH THE NIGHT ESPECIALLY ACROSS
THE EASTERN 2/3 OF THE CWA TO ACCOUNT FOR ACTIVITY PERSISTING OR
NEWLY-DEVELOPING WITHIN THE LOW LEVEL JET AXIS...AND JUST AHEAD ON
APPROACHING COLD FRONT. IF NOTHING ELSE...HOPEFULLY PARTS OF THE
CWA CAN RECEIVE SOME MUCH-NEEDED RAINS TONIGHT...BECAUSE THIS MAY
BE ONE OF THE BETTER CHANCES FOR AWHILE. TEMPERATURE-WISE...MADE
ONLY MINOR TWEAKS TO LOWS...WITH THE PREVALENT LIGHT SOUTHERLY
BREEZE HOLDING MOST AREAS UP INTO THE 70-75 RANGE. ALTHOUGH AT
LEAST LIGHT FOG DEVELOPMENT CANNOT BE RULED OUT LATE TONIGHT
ESPECIALLY IN AREAS THAT RECEIVE RAIN...THE PROBABILITY/MAGNITUDE
SEEMED LOW ENOUGH TO OMIT FROM THE FORECAST.

TURNING TO TUESDAY DAYTIME...REALLY DON/T THINK SEVERE STORMS ARE
GOING TO END UP BEING MUCH OF A STORY...AT LEAST THROUGH THE VAST
MAJORITY OF THE DAY. ALOFT...QUASI-ZONAL FLOW WILL START TO TURN A
BIT MORE NORTHWESTERLY IN RESPONSE TO THE PASSAGE OF A FAIRLY
VIGOROUS SHORTWAVE TROUGH FROM EASTERN MT TOWARD NORTHERN MN. AT
THE SURFACE...A FAIRLY WEAK COLD FRONT...MORE EVIDENT IN THE WIND
FIELD THAN ON A THERMOMETER...WILL WORK SOUTHWARD ACROSS THE CWA
AS THE DAY WEARS ON...WITH MOST AREAS SEEING A FEW HOURS OF
LIGHT/VARIABLE WINDS BEFORE A SLIGHTLY MORE STEADY NORTHERLY
BREEZE SETTLES IN. ALONG AND ESPECIALLY JUST AHEAD OF THIS
BOUNDARY...A LOW LEVEL THERMAL RIDGE WILL EXTEND INTO THE CWA FROM
THE SOUTHWEST...PROMOTING WHAT SHOULD BE THE HIGHEST HEAT-INDEX
READINGS OF THE SUMMER SO FAR FOR MOST ALL OF THE CWA...AND IN
SOME SPOTS THE HOTTEST ACTUAL AIR TEMPERATURES. THE ONLY CAVEATS
WOULD BE AN UNEXPECTEDLY STRONG OUTFLOW BOUNDARY FROM CONVECTION
TONIGHT THAT MIGHT HELP ACCELERATE THE COLD FRONT SOUTHWARD
FASTER...AND MAYBE A DENSER-THAN-EXPECTED COVERAGE OF MID LEVEL
CLOUDS OR LINGERING WEAK CONVECTION. BUT ASSUMING NEITHER ONE OF
THESE CAVEATS PLAY OUT...HAVE AIMED FOR ACTUAL HIGH TEMPS RANGING
FROM MID 90S NORTH...UPPER 90S CENTRAL...AND 100-106 NEAR AND
SOUTH OF THE STATE LINE. HEAT INDEX VALUES OF 100+ ARE FORECAST
ACROSS MUCH OF THE SOUTHERN AND EASTERN HALVES OF THE CWA...AND
HAVE ISSUED A HEAT ADVISORY FOR ALL KS ZONES ALONG WITH WEBSTER-
NUCKOLLS-THAYER IN NEBRASKA...WHICH HAVE THE HIGHEST LIKELIHOOD OF
REACHING OR EXCEEDING A 105 HEAT INDEX. FORTUNATELY FOR FIRE
WEATHER CONCERNS IN THE FAR SOUTHWEST COUNTIES...SUSTAINED
WINDS/GUSTS DO NOT LOOK TO EXCEED 20 MPH DURING THE PEAK OF
AFTERNOON HEATING. AS FOR CONVECTIVE CHANCES...FORECAST SOUNDINGS
SUGGEST THAT A FAIRLY STRONG CAP SHOULD PREVAIL THROUGH THE DAY AS
VERY WARM MID LEVEL TEMPS OVERSPREAD THE AREA. AS A RESULT...OTHER
THAN A LINGERING SLIGHT CHANCE OF MORNING STORMS IN EASTERN
COUNTIES RIGHT AWAY IN THE MORNING...WILL AIM FOR A DRY MAJORITY
OF THE DAY...BEFORE BRINGING BACK SLIGHT STORM CHANCES POST-
21Z/4PM. THERE ARE AT LEAST TWO POSSIBLE FOCUSES FOR LATE
AFTERNOON DEVELOPMENT...THE MAIN COLD FRONT WHICH SHOULD BE VERY
NEAR THE FAR SOUTHEAST CORNER OF THE CWA...AND ALSO FORCING FROM
THE SOUTHERN EDGE OF THE NORTHERN PLAINS SHORTWAVE TROUGH...WHICH
COULD KICK OFF CONVECTION CLOSER TO THE NORTHERN EDGE OF THE CWA.
HOWEVER...MODELS SUCH AS THE 12Z 4KM WRF-NMM ADVERTISE ESSENTIALLY
NO LATE AFTERNOON STORMS ANYWHERE IN THE CWA...SO THUS ONLY THE
SLIGHT POPS. IF STORMS WOULD MANAGE TO FORM...A CONDITIONAL SEVERE
THREAT COULD EXIST ALMOST ANYWHERE IN THE CWA...POTENTIALLY EVEN
WEST OF THE SPC DAY 2 SLIGHT RISK AREA. PLENTY OF UNCERTAINTY FOR
SURE.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 455 PM CDT MON JUL 8 2013

MAIN FORECAST CONCERNS
WILL BE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY NIGHT
AND AGAIN SATURDAY NIGHT THROUGH MONDAY AND TEMPERATURES.

MODELS ARE FAIRLY SIMILAR IN BUILDING AN UPPER LEVEL RIDGE ACROSS
THE AREA DURING THE PERIOD...BUT THE DETAILS OF THE TIMING MAINLY
WEAK UPPER LEVEL WAVES THROUGH THE AREA ARE SOMEWHAT DIFFERENT
BETWEEN THE MODELS. THIS BRINGS SOME UNCERTAINTY IN WHEN THERE WILL
BE SOME CHANCES FOR THUNDERSTORMS.

A SURFACE COLD FRONT WILL MOVE TO THE SOUTH ACROSS THE SOUTHERN PART
OF THE FORECAST AREA DURING THE EVENING. AN UPPER LEVEL WAVE WILL
ALSO BE MOVING THROUGH THE AREA. EXPECT SOME THUNDERSTORMS ALONG
THAT BOUNDARY DURING THE EVENING...BUT OVERNIGHT THEY SHOULD MOVE
OUT OF THE AREA. MUCAPE IS THE HIGHEST DURING THE EARLY EVENING
HOURS AND DIMINISHES SOME LATER IN THE EVENING...BUT STILL REMAINS
AROUND 2500 J/KG. EXPECT THAT THERE COULD BE SOME SEVERE WEATHER
DURING THE EVENING.

A COOL SURFACE HIGH PRESSURE SYSTEM SETTLES INTO THE AREA ON
WEDNESDAY. HIGH TEMPERATURES WILL BE AROUND 10 DEGREES COOLER THAN
ON TUESDAY. WEDNESDAY SHOULD REMAIN DRY...BUT AN UPPER LEVEL WAVE
MOVES ACROSS THE RIDGE AND THERE COULD BE SOME ISOLATED SHOWERS AND
THUNDERSTORMS THAT MOVE OFF THE HIGH PLAINS DURING THE NIGHT TIME
HOURS.

THE SURFACE HIGH MOVES OFF TO THE EAST ON THURSDAY AND THE SURFACE
PRESSURE GRADIENT TIGHTENS. WINDS AT 850MB ARE ONLY 20 TO 25 KTS SO
EXPECT SOME BREEZY CONDITIONS. WITH WINDS FROM THE SOUTH THE
TEMPERATURES WILL WARM UP.

THE UPPER LEVEL RIDGE CONTINUES TO BUILD ACROSS THE AREA FOR THE
PERIOD THURSDAY THROUGH SATURDAY. EXPECT TEMPERATURES TO WARM A
LITTLE EACH DAY THROUGH THE PERIOD.

THE UPPER LEVEL RIDGE REMAINS IN PLACE FOR SATURDAY NIGHT THROUGH
MONDAY...BUT IT IS MORE OF AN UPPER LEVEL HIGH PRESSURE SYSTEM
ACROSS THE AREA. IT IS FAIRLY BROAD AND THERE ARE A FEW UPPER LEVEL
WAVES THAT MOVE THROUGH THE AREA. SIMILAR TO THE PAST WEEK OR SO
EACH OF THESE UPPER LEVEL WAVES HAS A CHANCE FOR SOME THUNDERSTORMS.
DO NOT EXPECT THAT IT WILL BE WIDESPREAD OR THAT EVERYONE WILL HAVE
SOME PRECIPITATION. THE TIMING AND THE LOCATION OF ANY PRECIPITATION
IS IN QUESTION. WITH A FEW MORE CLOUDS AND THE CHANCE FOR SOME
PRECIPITATION THE TEMPERATURES WILL BE A LITTLE COOLER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 625 PM CDT MON JUL 8 2013

PRIMARY CONCERNS FOR THIS TAF PERIOD LIE WITH PRECIPITATION
CHANCES THIS EVENING/OVERNIGHT...THEN THE PASSAGE OF A COLD
FRONTAL BOUNDARY TOMORROW. HAVE ALREADY SEEN A CLUSTER OF
SHOWERS/THUNDERSTORMS DEVELOP OFF TO THE SOUTHWEST OF THE TERMINAL
AREA...BUT CONFIDENCE IN THAT ACTIVITY DRIFTING UP TO AFFECT THE
TERMINAL IS NOT HIGH ENOUGH TO INSERT ANY TEMPO GROUP OR
PREVAILING MENTION...BUT WILL BE KEEPING A CLOSE EYE ON IT. STILL
SEEING THE POTENTIAL FOR ACTIVITY FROM THE WEST TO SLIDE EAST
ACROSS THE REGION LATER ON...AND WILL KEEP THE VCTS MENTION GOING.
WINDS LOOK TO BECOME MORE SOUTHERLY WITH TIME THIS EVENING...AND
WILL REMAIN THAT WAY UNTIL CLOSER TO MIDDAY TOMORROW...WHEN WINDS
GRADUALLY BECOME MORE WESTERLY AHEAD OF AN APPROACHING FRONT.
MODELS NOT IN TOO BAD OF AGREEMENT WITH THE TIMING ARND 18Z...WITH
NORTHWEST WINDS BUILDING IN BEHIND THROUGH THE REMAINDER OF THE
TAF PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM NOON TO 7 PM CDT TUESDAY FOR NEZ085>087.

KS...HEAT ADVISORY FROM NOON TO 7 PM CDT TUESDAY FOR KSZ005>007-
     017>019.

&&

SHORT TERM...PFANNKUCH
LONG TERM...JCB
AVIATION...ADO
Hazardous weather outlook, Jul 8, 6:33 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
733 PM CDT MON JUL 8 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
733 PM CDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA
THIS EVENING AND TONIGHT. SOME STORMS COULD BECOME
SEVERE...CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE...WIND
GUSTS TO AROUND 60 MPH...AND LOCALLY HEAVY RAINFALL. ALTHOUGH A
SEVERE STORM IS POSSIBLE ANYWHERE IN THE OUTLOOK AREA...THE MOST
FAVORED AREA AND TIME FRAME FOR POTENTIALLY SEVERE STORMS IS NORTH
OF HIGHWAY 6 IN NEBRASKA THROUGH MIDNIGHT. STORMS COULD LINGER
PAST MIDNIGHT IN SOME AREAS...BUT ANY SEVERE THREAT SHOULD LARGELY
BE OVER BY THEN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WHILE A FEW NON-SEVERE THUNDERSTORMS MAY LINGER AFTER SUNRISE
TUESDAY MORNING EAST OF THE HIGHWAY 281 CORRIDOR...MOST OF THE DAY
SHOULD BE STORM-FREE. AFTER 4 PM TUESDAY AFTERNOON...AND LASTING
THROUGH AROUND MIDNIGHT...THERE IS A LOW PROBABILITY THAT STORMS COULD
REDEVELOP ALMOST ANYWHERE IN THE OUTLOOK AREA. THERE WILL AGAIN BE
A RISK FOR A FEW STRONG TO SEVERE STORMS...PRIMARILY IN NORTH
CENTRAL KANSAS...AND EAST OF A LINE FROM ALMA TO GREELEY IN
NEBRASKA. ANY SEVERE STORMS WOULD BE CAPABLE OF PRODUCING HAIL UP
TO AROUND GOLF BALL SIZE...AND WIND GUSTS TO AROUND 60 MPH.

ALSO ON TUESDAY...AFTERNOON HEAT INDEX TEMPERATURES WILL CLIMB TO
AT LEAST 100 DEGREES NEAR AND SOUTH OF THE NEBRASKA AND KANSAS
BORDER...AND ALSO NEAR AND EAST OF HIGHWAY 281 IN NEBRASKA. THE
OVERALL-HIGHEST HEAT INDEX READINGS AROUND 105 DEGREES WILL FOCUS
IN NORTH CENTRAL KANSAS...AND IN WEBSTER...NUCKOLLS AND THAYER
COUNTIES IN NEBRASKA...WHERE A HEAT ADVISORY HAS BEEN ISSUED.

LOOKING BEYOND TUESDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS PARTS OF THE OUTLOOK AREA WEDNESDAY NIGHT...AND THEN AGAIN
SATURDAY NIGHT AND SUNDAY.

IN ADDITION...HEAT INDEX VALUES WILL REACH OR EXCEED 100 DEGREES
ON FRIDAY AND SATURDAY AFTERNOONS...MAINLY IN NORTH CENTRAL
KANSAS AND BORDERING PARTS OF FAR SOUTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...PRIMARILY FOR
LOCATIONS IN SOUTH CENTRAL NEBRASKA NORTH OF HIGHWAY 6.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ADO/PFANNKUCH/JCB

The radar

The Grand Island radar (KUEX), 124 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
July 8, 7:56 PM CST
Where
Furnas County, 3.45 mi S of Arapahoe
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
40.250, -99.900

Wind gusts estimated at 70 mph resulted in tree damage at the Arapahoe Golf Course. At least two trees were uprooted.

Hail, Furnas

When
July 8, 8:07 PM CST
Where
Furnas County, 0.53 mi W of Edison
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.280, -99.780

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462511, 462512.